Here is My Question:
I have reduced Amitriptyline from 100 mg to 75 mg for neuropatic pain (MS). I reduced it a few weeks ago and noticed my weight is back to usual and I have less burning in my leg. Would staying on 75 mg keep my weight the same or will it start to increase again? Most importantly what other medications would be better for MS symptoms? I tried many and always get the side effects. Any advice?
Unfortunately, side effects come with the territory of symptomatic MS treatment. Neuropathic pain as you describe is not uncommonly treated with elavil or gabapentin. Increased weight can be an issue with both. It is hard to predict who will experience a specific side effect and to what degree (although side effect severity tend to be dose-dependent).
With all MS symptomatic therapies, each patient has to weight the side effect vs. benefit analysis and decide for themselves if the symptoms they are attempting to treat are severe enough to trade them for potential side effects.
I would also add that symptoms from MS can fluctuate, and even though your symptoms may be severe for a certain period of time, the possibility remains that they will improve on their own and you may not need to continue with the medication.
A. Scott Nielsen, MD MMSc
Neurologist and MS Specialist at Kaiser Permanente
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.